What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 9, 4:59 PM MST, 3 hours 17 minutes earlier.
Area forecast discussion, May 9, 4:59 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
559 PM MDT Sun May 9 2021
.AVIATION...
00Z TAF CYCLE
A round of thunderstorms across northeast NM this evening, with
impacts at KLVS and KTCC. MVFR conditions are likely with storms and
high wind is a potential hazard. Deterioration to IFR overnight at
both KLVS and KTCC as the backdoor front progresses westward and
results in a lower-end gusty east canyon winds at KABQ starting near
08Z. A few high- based showers across western and central NM may
create strong/erratic wind gusts through 02Z. Otherwise, VFR
conditions through Monday. Strong wind gusts developing at most TAF
sites Monday afternoon.
&&
.PREV DISCUSSION...250 PM MDT Sun May 9 2021...
.SYNOPSIS...
Scattered showers and thunderstorms will persist through early
evening across northeast New Mexico. A few storms will be capable of
gusty winds and hail. A few showers and thunderstorms will persist on
Monday across the northeast, but across central and western areas,
dry and windy conditions will be the rule and critical fire weather
conditions will be likely. Another back door front will arrive
Tuesday afternoon and evening. This will push westward through the
gaps of the central mountain chain resulting in windy east canyon
winds in the Rio Grande Valley Tuesday night. Isolated showers and
thunderstorms will be possible mid to late week, favoring areas near
and east of the central mountain chain.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
The backdoor cold front made it to the central highlands and
stalled. Moisture behind the front is unimpressive and the airmass
is characterized by dewpoint temperatures in the mid 30s to lower
40s, which isn't the most supportive of severe thunderstorm
development even with the impressive 50-70kts of 0-6km bulk shear
present. That said, dewpoint temperatures are forecast to climb a
few degrees across the northeast highlands and plains over the next
several hours and further destabilization is likely given continued
surface heating. At this time, we're still anticipating a severe
storm or two later this afternoon/evening. A secondary jet maximum
rounding the base of the broad upper low across the Intermountain
West will swing east into northern NM this evening and will keep
rounds of convection going across northeast NM overnight. Locales
from Raton to Capulin to Clayton are in-line for some much needed
rainfall overnight, although hail is likely to accompany.
Much of eastern New Mexico will remain cool and cloudy Monday under
the influence of the backdoor, while moderate southwesterlies mix
down to the surface across central and western portions of the
state. Temperatures behind the front will range from 5-15 degrees
below normal and will be within a couple of degrees of normal west
of the front. Breezy to windy conditions will prevail by afternoon
across central and western NM and may approach advisory threshold.
Another round of convection may develop late Monday afternoon or
overnight along/east of the Sangre De Cristos due to low level
upslope flow and forcing from the upper level trough/low moving east
from the Great Basin toward the southern Rockies and northern NM.
LONG TERM...(TUESDAY THROUGH SUNDAY)... Though the moisture will
slosh back to the east as it mixes out Tuesday afternoon, it will
return Tuesday night. An upper level low will track eastward across
Colorado and into the Great Plains and this system will reinforce
the back door front late Tuesday afternoon and Tuesday evening.
Additional showers and thunderstorms will be possible, mainly across
northeast NM, near and behind the front. The front will quickly press
south and west during the evening, pushing through the gaps of the
central mountain chain prior to midnight. Gusty east canyon winds can
be expected in the ABQ Metro with gusts near 40 mph possible. The
front should reach all the way to the Cont Dvd, if not farther, by
sunrise Wednesday. Meanwhile, additional showers and thunderstorms
may develop across the east overnight.
The front will be slow to mix out on Wednesday west of the central
mountain chain despite a very weak shortwave shifting over the state.
East to southeasterly surface flow will persist across the east,
keeping temperatures well below normal under cloudy skies. A few
showers or storms will be possible on the western fringes of the
cloud deck, near the central mountain chain.
Thursday into Friday, upper level ridging will shift overhead, while
south to southwest surface flow returns. Isolated showers and
thunderstorms will be possible each day. Drier air will shift into
the state from the west over the weekend. Still some storms possible
across the east Saturday. Winds will likely increase by Sunday
afternoon, shifting the dryline east to the TX border.
11/34
&&
.FIRE WEATHER...
A round of wetting showers and thunderstorms is underway and will
continue/expand overnight across northeast NM as a jet max
enters from the northwest. Eastern NM will remain under the
influence of a moist backdoor front for the next few days,
while dry west-southwest flow and good atmospheric mixing continues
across central and western NM. Winds will be on the uptrend Monday
in advance of an approaching upper level trough/low. Dry, warm,
windy and unstable conditions will prevail across much of central
and western NM by Monday afternoon and the watch has been replaced
with a Red Flag Warning given fairly high forecast confidence in
critical fire weather conditions. An hour of two of critical
conditions are likely late Monday afternoon across the Northwest
Plateau and Sandia/Manzano/Gallinas Mountains, but not sufficient
enough to include in the warning. Critical fire weather potential
for Tuesday is on the downtrend due to less wind and cooler
temperatures.
Winds will lighten-up from mid to late week as an upper level ridge
builds over the Desert Southwest and moves slowly east across NM.
Moisture creep under the ridge will allow for some limited
thunderstorm activity across southern and eastern portions of the
area Thursday through Saturday. Winds will trend back up late in the
weekend as a Pacific low approaches and introduce the potential for
critical fire weather conditions.
11
&&
.AVIATION...
18Z TAF CYCLE
Moisture behind a backdoor cold front will fuel a round of
thunderstorms across northeast NM this afternoon and evening, with
impacts likely at KLVS and KTCC. MVFR conditions are likely with
storms and large hail is a potential hazard. Deterioration is
forecast to IFR overnight at both KLVS and KTCC as the backdoor
front progresses westward and results in a lower-end gusty east
canyon wind at KABQ. MVFR cigs may develop at KSAF early Monday
morning, but forecast confidence was too low to include in TAF. A few
high-based showers across western and central NM this afternoon will
create strong/erratic wind gusts. Otherwise, VFR conditions prevail
and are forecast to persist.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 7 PM MDT Monday for the following
zones... NMZ105-106-109.
&&
Hazardous weather outlook, May 9, 2:56 AM MST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
356 AM MDT Sun May 9 2021
NMZ201>241-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
356 AM MDT Sun May 9 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a marginal risk of severe thunderstorms this afternoon
through early evening across northeast and east central New Mexico,
where large hail and damaging wind gusts are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday, the potential exists for critical fire weather conditions
from the central and south central mountains westward during the
afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and early evening
from the east slopes of the Sangre de Cristo Mountains eastward due
to the potential for severe thunderstorms.
44
In the hours before
Special weather statement, May 9, 3:45 PM MST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
445 PM MDT Sun May 9 2021
NMZ232>234-092315-
Eastern San Miguel County-Guadalupe County-Quay County-
445 PM MDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WEST
CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montoya, or 24 miles west of Tucumcari, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Quay, Tucumcari, Newkirk and Montoya.
This includes the following highways...
Interstate 40 between Mile Markers 298 and 334.
State Road 104 between Mile Markers 91 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3495 10429 3515 10434 3538 10373 3490 10364
TIME...MOT...LOC 2245Z 258DEG 35KT 3508 10415
12
Special weather statement, May 9, 4:23 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
523 PM MDT Sun May 9 2021
NMZ234-235-100000-
Curry County-Quay County-
523 PM MDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN QUAY AND NORTHWESTERN
CURRY COUNTIES UNTIL 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quay, or 11 miles south of Tucumcari, moving east at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Quay, San Jon, Ragland, Wheatland and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3486 10400 3511 10381 3510 10319 3455 10352
TIME...MOT...LOC 2323Z 284DEG 37KT 3500 10372
34
Special weather statement, May 9, 5:44 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
644 PM MDT Sun May 9 2021
NMZ235-100115-
Curry County-
644 PM MDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CURRY COUNTY UNTIL
715 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bellview, or 25 miles northwest of Friona, moving east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Broadview and Bellview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3475 10331 3493 10321 3489 10304 3457 10305
TIME...MOT...LOC 0044Z 291DEG 28KT 3479 10314
34
Special weather statement, May 9, 6:20 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
720 PM MDT Sun May 9 2021
NMZ234-235-100145-
Curry County-Quay County-
720 PM MDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 745 PM MDT...
At 719 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Grady, or 28 miles southeast of Tucumcari, moving east
at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grady, Broadview, Wheatland and Bellview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3472 10352 3489 10358 3499 10307 3472 10304
TIME...MOT...LOC 0119Z 263DEG 27KT 3482 10344
40
Special weather statement, May 9, 7:23 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
823 PM MDT Sun May 9 2021
NMZ234-235-100300-
Curry County-Quay County-
823 PM MDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN QUAY AND NORTH
CENTRAL CURRY COUNTIES UNTIL 900 PM MDT...
At 823 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quay, or 14 miles south of Tucumcari, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Quay, San Jon, Grady, Ragland, Wheatland and Forrest.
This includes Interstate 40 between Mile Markers 348 and 357.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3485 10403 3507 10402 3519 10331 3472 10331
TIME...MOT...LOC 0223Z 268DEG 37KT 3496 10382
40
Special weather statement, May 9, 8:03 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
903 PM MDT Sun May 9 2021
NMZ234-235-100330-
Curry County-Quay County-
903 PM MDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY AND NORTH
CENTRAL CURRY COUNTIES UNTIL 930 PM MDT...
At 902 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Quay, or 14 miles southeast of Tucumcari, moving
east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
San Jon, Wheatland and Bard.
This includes Interstate 40 between Mile Markers 354 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3492 10363 3509 10364 3515 10315 3486 10316
TIME...MOT...LOC 0302Z 269DEG 24KT 3501 10355
40